Arthritis Community
Methotrexate without folic acid?
Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Methotrexate without folic acid?

I have posted before about my concerns regarding taking methotrexate.  I had a positive ANA but everything else came back normal.  I talked to the nurse and she said that my physical exam and symptoms were very positive and that is the most important.  I have decided that I probably should take the methotrexate.  I just have a few questions.  What happens if I take it without taking folic acid?  My dr. never said to take folic acid where everything else says you should.  Will I have to be on this forever once I start it?  What can just a positive ANA mean?  Thanks for any input.
Related Discussions
9 Comments Post a Comment
Blank
422104_tn?1209767504
Did your Dr. say why he doesn't want you to take the folic acid?    I have never met a single Dr. that did not prescribe Folic Acid while taking MTX,  It is used to lessen the possible side effects of it.   Some people experience  nausea, mouth ulcers, and hair loss.  In case no one has told you MTX is a form of chemotherapy.  The first rheumy I had never told me that,   A lot of people do very well on it and have no side effects at all.  Personally I could not tolerate it so I had to come off of it.  Prolonged use of MTX can lead to Folic Acid deficiency, the usually RX is to take 5 mg weekly.  I have had a Dr. simply just forget to write the RX for it while writing the MTX RX, perhaps this the case with your Dr  I would call the office and ask if it was an oversight on his part.   You really do need to take it together.   I am sorry but I don't know what your dx is. Depending on that answer there are people that go into "remission"of their particular disease and can come of the drugs.  Lots of unknowns unfortunately, remember you can always come off the drug if you can't tolerate it.  Best of luck to you.


Sue
Blank
Avatar_f_tn
Thanks for your reply.  I am going to call and see if I am supposed to take the folic acid with it.  I just hate the thought of taking something of this magnitude.  I would like to feel better though. The rheumy thought that I had what he termed as inflamatory arthritis.  My ANA was positive but my RA and sed rate etc. were normal.  I know it can take a long time to have a definate diagnosis.   I feel that if I do not at least try the methotrexate that he will not be able to diagnose me correctly.  But I really worry about the long term side effects of this drug.  It seems as though there is no "perfect" treatment and many unknowns about these diseases and everything is trial and error and symptom based.
I will definately check into the folic acid.
Thanks again!
Blank
469901_tn?1276567223
Sue is correct about the MTX and folic acid.  I encourage you to insist on it.  I would not take MTX without it.  I had to have my folic acid dosage increased because the side effects of MTX were too much even on a a dose of 2 pills per day except the day before, day of and day after MTX when I took 8 pills.  I am now up to 12 folic acid pills (1 mg) on those 3 days.  I also take Leukovorin 24 hours after I take MTX.  Leukovorin is the antidote to MTX.  Even with the folic acid and the antidote, I still get mild side effects.  Matter of fact, scratch the "encourage", I am begging you not to take it without folic acid.
Blank
422104_tn?1209767504
Just wrote you a long post and the system threw me out!  Bottom line is this:  PLEASE listen to TX and I about the FA. We have been through a lot and have a great deal of experience with this maze that is Arthritis.  Also, please don't give up in trying to get a definitive DX, "inflammatory arthritis" is rather redundant. My first doctor told me I had psoriatic arthritis, the second said "poly arthritis" which means, " I don't know what you have"!    2 very well known and respected rheumy's completely missed my dx because they didn't bother reading past the first couple of lab results in my chart.  I won't bore you with all the details but I did a ton of research on the Arthritis Foundations website as well as the Mayo Clinic's and figured out my own disease,  It was of course confirmed by a doctor at the Mayo but my long drawn out point is, DO NOT give up until you have a defined dx even if you have to change doc's a few times.  Keep in mind also that just because you test negative for the RF you can still have it.  

Because of a UTI and possessing a certain gene ( HLA-B27) I was a text book case of ReA ( reactive arthritis  as well as AS/Ankylosing Spondylitis)     I take Enbrel for my diseases and it took me a while to come to grips with possible side effects, Lymphoma being one of them.  It came down to this, I had NO quality of life anymore and so we all have to weigh the risks of these drugs versus the quality of life we want.   TX and I are here for you, please stay in touch with us.  My uncle has been on MTX for years and has never had a problem with it.  Ok, I'll stop my preaching now!  Take care.


Sue
Blank
Avatar_f_tn
Thank you both for your concerns and comments.  I am going to call the dr. today and ask about the folic acid.
I appreciate the support.
Blank
Avatar_f_tn
I  agree with eveything that txsilver and smittygirl have said I had been on methotrexate for a t least ten\years and had to have folic acid once a week. with monthly blood tests.if you look on my profile there is apost about methotrexate which I typed from a leaflet I was given by my rheumy,from the arthritis council uk.
Blank
Avatar_n_tn
Hi Dar584,

Firstly, let me explain what a positive ANA test means. ANA stands for Anti Nuclear Antibody and this test is done to diagnose the presence of autoimmune diseases. Generally, antibodies attack Infections causing foreign bodies that may have gained access into the body. However, Autoantibodies are antibodies which consider the own body cells as foreign and hence own body is being attacked. This can lead to a number of diseases grouped as autoimmune disorders. A positive test result denotes the presence of autoimmune diseases. The exact cause of these disorders is still not clearly established but there is evidence of it being drug induced. The following site is very informative http://arthritis.about.com/od/diagnostic/a/ana.htm

I would suggest that you consult your doctor before starting any medications including Methotrexate. The physician can provide you with a more specific plan including  the proper dose and duration of the drug. Normally folic acid is given along with Methotrexate to minimize the side effects and prevent folic acid deficiency that is common with prolong treatment. For more information please see the following site. http://arthritis.about.com/od/arthqa/f/folicacidmtx.htm
Please clarify the need for Folic acid with your doctor.

Backiam RN,
****************

Blank
Avatar_n_tn
Started MTX a year ago, along with folic acid.  My doctor stopped the MTX in October for 2 wks, then told me to restart at a lower dose.  I never restarted it.  Since my family includes alcohol in their mealtime, it was hard for me to not join in.  The result was an abnormal liver test.  Since stopping the MTX, my liver tests have been normal.  I'm afraid to restart the MTX again.  Will see my rheumy tomorrow and see what he says.  It's been 4 months since I last saw him.  Any ideas?
Blank
1193998_tn?1265121197
You need to come clean with your doc and tell him or her that you haven't been taking the mtx. The doctor can't properly treat you if you don't take medications or otherwise follow instructions as directed. It's always, always, always your choice NOT to take a medication, that's not the point I'm trying to make.

Even without mtx, something bad is going on with your liver when you drink alcohol. This is a huge red flag and proper diagnosis is critical. The doctor may assume it's the mtx causing the abnormal liver results and tell you to stop taking it. But you HAVEN'T been taking it, which means mtx isn't the culprit. The doc may put you on something else that may be even worse for your liver, since the doctor is now operating on incorrect or incomplete information.

Without mutual trust, the doctor/patient relationship will fail. Tell the truth and don't worry about making the doctor angry. He may be frustrated, but he'll get over it once you agree to start fresh with open and honest communication. Trust me, doctors have pretty much seen and heard it all, it's almost impossible to surprise them. If he's truly offended and angry, find a new doctor.

Good luck!
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Arthritis Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Pain Answerers
Avatar_m_tn
Blank
Kalvin
Milwaukee, WI
1326416_tn?1370930601
Blank
shinty
Just south of Boston, MA
10389859_tn?1409925468
Blank
Foggy2
4851940_tn?1385441629
Blank
jemma116
United Kingdom